Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 10, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Oct 24, 2022, 3:34 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 24, 2022, 2:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2022, 3:34 AM PDT (10:34 UTC)
- In effect from
- Oct 24, 2022, 2:00 PM PDT
- Expired
- Oct 24, 2022, 11:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WHUS46 KMFR 241034 CFWMFR Coastal Hazard Message National Weather Service Medford OR 334 AM PDT Mon Oct 24 2022 ORZ021-022-250600- /O.NEW.KMFR.BH.S.0010.221024T2100Z-221025T0600Z/ South Central Oregon Coast-Curry County Coast- 334 AM PDT Mon Oct 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM PDT THIS AFTERNOON THROUGH 11 PM PDT THIS EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the Southern Oregon Coast, including the beaches of Douglas, Coos, and Curry counties. * WHEN...From 2 PM PDT this afternoon through 11 PM PDT this evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...South wind waves with building northwest swells at 8 seconds, 12 seconds, and 18 seconds are expected. The risk will be highest in the afternoon north of Cape Blanco, and in the evening south of Cape Blanco. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
931 WHUS46 KMFR 250550 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1050 PM PDT Mon Oct 24 2022 ORZ021-022-250700- /O.EXP.KMFR.BH.S.0010.000000T0000Z-221025T0600Z/ South Central Oregon Coast-Curry County Coast- 1050 PM PDT Mon Oct 24 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS EVENING... $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 24, 3:12 AM PDT, 22 minutes earlier.
Area forecast discussion, Oct 24, 3:12 AM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
312 AM PDT Mon Oct 24 2022
.SHORT TERM...A frontal system is approaching the area early this
morning from the northwest and light showers are spreading into
coast and Umpqua basin. Models continue to show that light
precipitation will spread across the area this morning, especially
from the Cascades west as well as into Klamath County and
portions of Lake County. Snow levels will rise ahead of this front
to around 9000 feet, so expect mainly rain. However, there is a
chance for a mix of light rain and snow this morning over higher
terrain in Klamath County and the southern Oregon Cascades before
snow levels rise. Otherwise, today will be cool and expect breezy
to gusty southwest winds over the mountains and higher terrain in
the Cascades, eastern Klamath, Lake and eastern Modoc Counties.
Showers are expected behind the front this evening into tonight.
Another frontal system is then forecast to move towards the area
on Tuesday then inland late Tuesday afternoon into Tuesday
evening. This will bring light to locally moderate precipitation
to the area. Snow levels will be lower with this front, initially around
5000 to 6000 feet, lowering to around 4500 feet in showers
Tuesday night and Wednesday morning. Light snow accumulations are
likely across the Southern Oregon Cascades Tuesday evening
through Wednesday morning. Along the Coos and Douglas coast and
over the far northern coastal waters, have included a slight
chance for thunderstorms due to models showing weak instability as
a cold trough moves overhead Tuesday evening. Lingering showers
are expected during the day Wednesday, tapering off Wednesday
night.
.LONG TERM...Wednesday night and Thursday will likely be dry with
models continuing to show a weak high pressure ridge over the
region. With this pattern, expect an inversion to be in place
Thursday morning with partially clear skies overnight and light
winds. This will result in cold morning temperatures with a
potential for frost in valleys west of the Cascades in Josephine,
Jackson and western Siskiyou Counties and a potential for
freezing conditions in central Siskiyou County. Then relatively warm,
seasonable, daytime temperatures are expected during the day
Thursday.
The break in the active pattern is likely to be brief. Ensembles
favor continued active weather Friday into the weekend as two
additional frontal systems and an upper trough moves into the
region. This is expected to bring additional cool and wet weather.
However, there is low confidence in the details of the
precipitation forecast during this period. Will continue to
monitor and update the forecast as confidence increases.
&&
.AVIATION...24/12Z TAFs...Conditions are currently VFR. But, the
next front will bring increasing clouds early this morning. Rain is
about to reach the coast, and will spread inland through the day
with ceilings gradually lowering to MVFR. The MVFR will very soon
develop at the coast north of Cape Blanco, the remainder of the
coast and the Umpqua Basin, including Roseburg, towards 14z. MVFR is
expected in the remainder of southwest Oregon, including the Rogue
Valley, by this afternoon. Then, lighter rain will accompany a mix
of MVFR and VFR ceilings for south central Oregon and northern
California late this afternoon through this evening.
Precipitation will taper off late this evening with mostly improving
conditions, but patches of valley LIFR and IFR developing and
continuing into Tuesday morning. -DW
&&
.MARINE...Updated 230 AM PDT Monday 24 October 2022...A front will
move through the waters this morning with south winds increasing
ahead of it. Winds will be strongest from Gold Beach north out to 20
nm from shore resulting in Small Craft Advisory conditions with
steep wind driven seas. The exception will be from Reedsport north
where small craft conditions will cover out to 60 nm into this
evening.
Winds will gradually diminish behind the front this afternoon.
However, an increasing northwest swell will move into the waters
tonight with small craft conditions due to steep seas affecting all
of the waters through Tuesday afternoon. Seas briefly and slightly
diminish Tuesday night, but another round of high and steep
northwest swell is expected Wednesday. Active weather is expected
through the weekend, with a heavy, long period swell possible Friday.
-DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning until 9 AM PDT this morning for ORZ024.
Beach Hazards Statement from 2 PM PDT this afternoon through
this evening for ORZ021-022.
CA...Freeze Warning until 9 AM PDT this morning for CAZ081-082.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Tuesday for PZZ350-356-370-
376.
&&
CCNearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.